Topic: Anyone on AMIODORONE? Does it cause Jaundice witth Gemcitabine?

My husband was dignosed with Cardiomyopathy 13 years ago and has been taking Amiodorone to regulate his heart ever since. This is pretty nasty stuff, and when he was diagnosed with CC 18 months ago we half suspected the medication may be a factor. The cancer progressed fairly slowly over the first 12 months but then picked up speed and 3 months ago so he was started on Gemcitabine. He only had 5 out of 9 treatments due to low platelets, but after the last treatment developed Jaundice so couldnt have any more which was a pity as it had halted the growth of the cancer over the period of Chemo.
Our oncologist though he may need a stent in his bile duct but the CT showed that although the bile duct was a little dilated it would not have caused the jaundice on its own.

My questions are:
1. Did anyone get jaundice just from the Gemcitabine alone, and if so did it clear up on its own;
2. Do you think the Amiodorone could cause jaundice given that the liver was already stressed with the chemo?

The Oncologist is refferring my husband to a liver specialist as he thinks it is not the cancer which is causing this jaundice. They will probably do a biopsy of the healthy part of his liver to see if it is working properly.
Apart from the jundice the only other symptom is extreme tiredness.

Re: Anyone on AMIODORONE? Does it cause Jaundice witth Gemcitabine?

Sue,  Sorry to hear your husband is having such a difficult time.  I can only give you my opinion, is that gemcitibine did not cause the juandice and there probally is an underlying cause.  Being referred to a liver specialist is a good move by your oncologist as the juandice is more than likely being caused by advancement of the desease in to the working part of the liver.  Extreme tiredness can be the chemo accumulative effects and also disease it's self.  Have they though of doing any kind of radiotherapy for the liver?  I had 3-d conformal radiation around the tumor on my liver over a year ago and it is still holding it's own and functioning properly.  The specialist don't like doinf external radiation to the liver due to damage that can possibally happen to the good functioning part of the liver.  Wish you the best with the liver surgeon.  I hope he has some answers for you.  Probally a few more test first, the agony of waiting is bad enough.
God Bless,
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: Anyone on AMIODORONE? Does it cause Jaundice witth Gemcitabine?

Sue, my husband Charlie was on Gemcitabine last year for several months.  He didn't have any jaundice with it.  Everyone reacts so differently to different drugs, it's hard to know for sure.  Hope you find something out soon.

Carol

Re: Anyone on AMIODORONE? Does it cause Jaundice witth Gemcitabine?

Jeff and Carol, thank you for your comments. We thought the jaundice was  caused by the cancer spreading but the CT scan didnt show this, so we are puzzled. As the cancer is quite large it may be that the rest of the liver isnt working as well as it should and I think that is the idea of the biopsy.
Radiotherapy is not commonly used in the UK, and when we asked the oncologist said it wouldnt be effective in our case. I think we are lagging behind the US in this field, but we can always ask again.
It is a real roller coaster ride.
Jeff you deserve a medal for remaining so positive for so many years!